To Your Good Health: Elusive second dose of Shingrix should still be taken when it’s available
BY KEITH ROACH, M.D.
DEAR DR. ROACH: I am hoping you can answer a question that I cannot seem to get answered by the pharmaceutical company, my pharmacist or my physician. My husband and I both took the first dose of the Shingrix vaccine as prescribed by our physician in July 2018. We were told we would need to have the second dose administered within the next four to six months. I receive constant notices via email from GlaxoSmithKline reminding me to get our second vaccine and telling me how many weeks I have left — “It is important to get your second, and last, shot of SHINGRIX in three weeks …”
The problem is that the second dosage seems to be totally unavailable, both in my home state of New York and in my winter home in Florida. What are the repercussions if we are unable to get the second dose within the six-month window? — R.S.
ANSWER: The guidance from the Centers for Disease Control and Prevention to doctors and pharmacies states: “If more than six months have elapsed since the first dose, administer the second dose as soon as possible. Do not restart the vaccine series, and do not substitute Zostavax (zoster vaccine live) for the second dose of Shingrix. If you are out of Shingrix and a patient needs a second dose, the Vaccine Finder may be helpful for patients to locate other providers that have Shingrix.”
Unfortunately, the Vaccine Finder (www.vaccinefinder.org) was not very helpful, as every provider and pharmacy near me is out as well. Some pharmacies have systems to alert people in your situation when they have vaccine available. Pharmacies and providers should give first priority for the limited amount of the vaccine to people in your situation: those due or overdue for their second dose. At this point, it appears that delaying the second shot will still be effective.
DEAR DR. ROACH: You have written numerous articles about low-dose aspirin and its effects concerning heart problems. My doctor recommended that I take low-dose aspirin years ago, and I have been taking them since. I am 74 years old and in good physical health with no heart problems and none in my family. However, I have had a blood clot and two of my older brothers have had blood clots. Therefore, my doctor’s recommendation is due to the clots. You have never spoken to the efficacy of low-dose aspirin for blood clots. Please advise whether you think it is worth continuing. — T.L.
ANSWER: There are many kinds of blood clots. A superficial blood clot in the vein causing redness and swelling in the extremity, usually the leg, is a benign condition requiring anti-inflammatory medications and raising the affected extremity. A deep venous thrombosis — which is a blood clot in one of the major veins, usually the thigh or pelvis — may cause swelling, and is concerning because it can break off and travel to the heart.
Deep venous thromboses usually are treated with warfarin or a newer anticoagulant like rivaroxaban (Xarelto). A blood clot that has gone to the lung is called a pulmonary embolus, and these may be life-threatening. These are also treated with powerful anticoagulants. Following a course of anticoagulants, some people may be recommended aspirin (which has effects on platelets but is less potent than warfarin and rivaroxaban) to prevent a further clot. Other people, especially those who have had several clots, or even one life-threatening clot, may be recommended for more aggressive lifelong treatment.
I don’t have enough information about your clot history to comment on the appropriate long-term treatment. Aspirin may be the right thing for you, but your doctor is in a better position than I am to advise.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.